Hail, Jasper
- When
- March 29, 11:27 PM CST
- Where
- Jasper County, 0.52 mi W of Prairie City
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.600, -93.240
A surface low lifted out of Kansas and across Iowa on the evening of March 29th and overnight into March 30th. Within the vicinity of the triple point, instability was maximized near 1000 J/kg with modest lapse rates in place.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A surface low lifted out of Kansas and across Iowa on the evening of March 29th and overnight into March 30th. Within the vicinity of the triple point, instability was maximized near 1000 J/kg with modest lapse rates in place. This allowed for small hail within a few thunderstorms, including a quarter sized hail report in Jasper county just after midnight local daylight time. Interestingly, colder air filtered in later that day with light snow of up to an inch falling in the same area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 29, 11:16 PM CST, 11 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Des Moines IA 1216 AM CDT Sun Mar 30 2025 ...Updated for the 06z Aviation Discussion... .KEY MESSAGES... -Showers and storms becoming more widespread this evening. A few strong to severe storms possible this evening. -Cooler and breezy Sunday, with lingering morning rain south and east while northern Iowa receives light rain/snow into the afternoon. -Additional precipitation chances Tuesday into Wednesday with chances of a few severe storms Tuesday night into Wednesday morning with main threat from large hail. && .DISCUSSION... Issued at 250 PM CDT Sat Mar 29 2025 Surface front extends from southwest Iowa to near the Des Moines metro up to near Dubuque this afternoon. A few showers have remained north of the front with a few lightning strikes but nothing too significant. Meanwhile, capping continue to inhibit convection along and south of the front this afternoon. A surface low in north central Kansas will traverse the boundary this afternoon and into tonight passing across central Iowa. Kinematic forcing increases greatly into the evening with the approach of the shortwave and precipitation is expected to expand north of the front across west central into northwest Iowa by late afternoon into the evening. Given the decent mid level lapse rates, some thunder is expected with this activity and the stronger cells may produce some small hail. Meanwhile, as the surface low approaches along with some mid level cooling should be sufficient for some convection near the triple point as it moves northeast across central Iowa. MUCAPES will be near 1000 J/KG in vicinity of the low and with modest mid lapse rates, some hail may occur with these storms or a strong wind gust. There is also a narrow slice of 0-3km CAPE near the triple point along with decent SRH which may lend to some minor tornado potential, however the low level lapse rates are likely to limit this threat. This convection is likely to race northeast and out of the area shortly after midnight. Otherwise, as the surface low departs, cold advection increases overnight with strengthening northwest winds. A second deepening shortwave passes just southeast of Iowa on Sunday. This reinvigorates precipitation in an expanding deformation zone across northern Iowa during the day. With cooler surface air arriving and synoptic forcing cooling the sounding, some snow is likely to mix with the rain during the day although any accumulations would be light and limited to grassy areas across the north. Otherwise, temperatures are forecast to be substantially cooler as the brisk northwest wind persist through the day. Cold advection persist into Monday with quiet but cool weather. Warm advection increases into Tuesday with strong theta-e advection along with robust isentropic lift. Precipitation, which may initially be snow in far northern Iowa is expected to develop as moisture transport strengthens into the state. The bulk of precipitation remains across the far north during the day with any snow changing to rain as temperatures rise with the strong warm advection. Strong low level flow from the south persists into Tuesday night ahead of an approaching upper low. Both GFS and Euro develop convection just southwest of Iowa and spread it rapidly northeast across the state on Tuesday night on the nose of a 50kt+ low level jet. Convective development is likely to be robust given the very strong theta-e advection combined with strong kinematics. Some severe storms, with main risk from hail or possible into the overnight and Wednesday morning as the convection races to the northeast in the strong southwest mean flow. However, once the convection passes, strong subsidence and drying develops across much of the state outside of the far north which may see some light precipitation into the afternoon and evening hours. Quiet conditions return once again on Thursday with another system passing into the Plains on Friday into Saturday. Differences in deterministic guidance develop at this point with a wetter Euro solution vs a somewhat drier GFS outcome later Friday into Saturday with plenty of time to adjust as needed. && .AVIATION /06Z TAFS THROUGH 06Z MONDAY/... Issued at 1216 AM CDT Sun Mar 30 2025 Areas of showers and thunderstorms remain near KDSM and KMCW early this morning, and are expected to move northeast across the area through the morning hours, which may impact KALO and KOTM through at least sunrise. Otherwise across the north, rain showers may see a mix of snow at times through at least the afternoon as colder air moves into the area, which may allow for periods of lower visibilities. Low ceilings are expected to remain with resultant MVFR/IFR conditions throughout much of the TAF period, before lifting around 03-06z into Monday. Winds will shift more north/northwesterly with the departing system, bringing gusty winds around 20-25+ knots. && .DMX WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Cogil AVIATION...Bury
Hazardous Weather Outlook National Weather Service Des Moines IA 339 PM CDT Sat Mar 29 2025 IAZ004>007-015-016-023-024-033-034-044-302045- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Pocahontas- Humboldt-Sac-Calhoun-Crawford- 339 PM CDT Sat Mar 29 2025 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Thunderstorm chances are forecast this evening. A few strong storms are possible, with hail being the main concern. However, gusty winds and a brief tornado can't be ruled out. .DAYS TWO THROUGH SEVEN...Sunday through Friday Non-severe thunderstorms are possible Sunday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. IAZ017-025>028-035>039-045>050-057>062-070>075-081>086-092>097- 302045- Cerro Gordo-Wright-Franklin-Butler-Bremer-Webster-Hamilton-Hardin- Grundy-Black Hawk-Carroll-Greene-Boone-Story-Marshall-Tama- Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison- Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello- Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 339 PM CDT Sat Mar 29 2025 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Thunderstorm chances are forecast this evening. The severe weather potential remains low and is focused over central and southern Iowa. If a severe storm did develop, hail would be the main threat. .DAYS TWO THROUGH SEVEN...Sunday through Friday Non-severe thunderstorms are possible Sunday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is unlikely.
The Des Moines radar (KDMX), 43 km away, was scanning. The volume nearest the first event began at 05:29 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2025Every state in 2025This day in weather historyWarnings in Iowa, March 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1242108.